On Friday we had our visit with our Oncologist and his sentiment was that if I'm not feeling ill, then the dosage is too low. Interferon is administered to force the immune system into action. Interferon is actually a natural part of our body's immune system, which kicks into action in response to a virus, bacteria or other intruders! It attaches to other cells and causes changes including slowing down the rate of cell division and reducing cells ability to protect themselves from the immune system.
Wow Interferon does amazing things, unfortunately while doing all of that, will upon being administered and up to 48 hours later, make me sick!!! Ugh!
My next four weeks involves a daily visit to Lakeridge Health Centre/MacLaughlin Cancer Centre, five days a week. For an hour or possibly more, I will check in to the Chemotherapy suite every morning for a dose of Interferon and fluids via IV! I am anxious but at the same time having been introduced to the Cancer Clinic and the nurses there and our Oncologist already realize the care received by these professionals is unmatched! They are very thorough, attentive and most helpful in assuring each patient the utmost care. After the four weeks, a two week reprieve then 48 weeks of self injections three times weekly.
Our Oncologist reminds us, that feeling like I have the flu is a good thing, it means the drugs are doing just what they should! "Feeling ill is good!", it means the dose is strong enough!
I will do my best to try to remember that when flu like symptoms take over my body! "It's a good thing, it's a good thing, it's a good thing..."! LOL Having said that the other most important thing to remember in this treatment, "Hydration, hydration, hydration"!
On our way home from LHC Friday we made a stop at Shopper's for a few items on the list of "Should Have's" in getting through this. A thermometer, which we have not had in the house since the kiddies were young. Fever, one of the possible side effects of INTRON. If my temp spikes above 38 c, we are to go to the nearest Emergency! Thermometer at the bedside.
Fever accompanied by the chills- blankets on hand.
Boost Nutritional Dietary Supplement on hand in the event I experience loss of appetite, another possible side effect. Thank you Shopper's for your timely sale, @ 8.99 per six pack instead of 13.99! YAY!
Tylenol, highly encouraged to help in combatting the "flu like symptoms". Extra strength and the large bottle!
I will not be dying my hair any longer, not allowed and will most likely get it cut shorter. I have been assured it is unlikely that I should lose my hair but am prepared thanks to some of the support I have from friends in the know and from the Melanoma Network of Canada discussion forum. Dr. C said if I should lose my hair it will more likely be due to the added stress I experience in this, than to the effects of the Interferon. My daughter has kindly offered to shave my head should hair loss beyond keeping it short occur. She has come a long way from the little girl who broke into tears upon my mentioning that if asked to do just such a thing in support of a fundraiser, I would. She stands brave ready to take clippers in hand and provide me a new look, completely fresh start! Should this come to pass and my locks return ala new texture and in a shimmer of silver/gray, I shall proudly sport those natural locks with a new sense of honour!
We are ready!...I think. Just as with the rest of this adventure, it just doesn't seem like it's real. I continually just feel like I am "in the role of" a cancer patient. I mean you always know of someone else who is going through this, it's not supposed to be you...ME! I don't spend every moment of every day thinking about it, but yes certainly have moments where it's all I can think of. Tomorrow as we sign in to the Chemo unit, just like at the time of either surgery earlier on in this adventure, it WILL seem real.
I have a good friend who very recently was also diagnosed with cancer. It's very strange to know I know exactly what she is going through, while our cancer's are different.
Well, a big day tomorrow. One more 8 oz. of water; meaning at least one or two trips in the middle of the night, and off to bed I go.
Good Night to you! xo